Virginia, 2013Heavy Snow in Virginia, February 7 to 8, 2013
February 7 to 8, 2013 · NWS RNK · 1 event in 1 county or zone
S. to along the coast of the mid-Atlantic region February 7th through the 8th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked across the southeast U.S. to along the coast of the mid-Atlantic region February 7th through the 8th. A mix of snow, sleet, and freezing rain occurred across parts of southeast Virginia. Roanoke County and the City of Roanoke received a generous amount of snow with most of this area receiving between four to five inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 7, 7:00 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Feb 7, 7:00 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EST THU FEB 7 2013
.SYNOPSIS...
LOW PRESSURE WILL PROGRESS EASTWARD ALONG THE GULF COAST STATES
TONIGHT...ALL WHILE THE NORTHERN EXTENT OF ITS PRECIPITATION
IMPACTS OUR AREA WITH A MIX OF RAIN...SNOW AND SLEET. ANOTHER AREA
OF LOW PRESSURE WILL TRACK NORTH OF THE AREA TOMORROW...AND ITS
ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION. BEHIND THE
FRONT...EXPECT WINDS TO BECOME VERY GUSTY...AND REMAIN THAT WAY
INTO SATURDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 625 PM EST THURSDAY...
UPDATED THE FORECAST THROUGH THE EVENING AS GETTING SNOW ACROSS
THE NC MTNS ALONG THE BLUE RIDGE PARKWAY IN THE HIGHER TERRAIN.
THE 00Z RNK SOUNDING STARTING TO COME IN SHOWS WARM NOSE TO 1.5C.
HAD A LITTLE SLEET HERE AND SEEING WEB REPORTS OF SLEET INTO
ROANOKE. NOT SURE ABOUT THE FREEZING RAIN AS THE TEMPS ALOFT DO
NOT SUPPORT A COMPLETE MELTING. HAVE AN SPS GOING FOR THE NC MTNS
INTO FAR SW VA FOR AN INCH OR SO OF SNOWFALL THIS EVENING. THE 18Z
GFS SHOWING BETTER THERMAL STRUCTURE IN THE SOUNDINGS COMPARED TO
THE NAM...BUT SEEMS OVERDONE ON QPF PER LATEST RADAR TRENDS. WILL
BE LOOKING AT UPDATING INTO THE OVERNIGHT SOON...TO MAKE ANY
NEEDED ADJUSTMENTS TO THE WEATHER/POPS/TEMPS. FOR NOW THE ADVISORY
FOR THE AMHERST/ROCKBRIDGE REMAINS...AND NOT REALLY SEEING TOO
MUCH OF A FREEZING RAIN THREAT. STILL LOOKS LIKE HIGHER QPF WILL
STICK EAST OF THE BLUE RIDGE INTO THE NIGHT...AS WEDGE HOLDS
TIGHT.
PREVIOUS VALID DISCUSSION...
AFTER THE SOUTHERN STREAM SYSTEM PASSES TO OUR EAST...WE WILL
HAVE THE NORTHERN STEAM SYSTEM PASS TO OUR NORTH DURING THE DAY
FRIDAY. ITS ASSOCIATED COLD FRONT WILL COME THROUGH OUR AREA...AND
WINDS WILL SHIFT NORTHWEST AND BEGIN TO BECOME GUSTY. BY THE
AFTERNOON...GUSTS THE 30 TO 35 MPH RANGE WILL BE COMMON ALONG THE
HIGHER RIDGE TOPS...WITH GUSTS APPROACHING 20 MPH ACROSS THE
PIEDMONT. CLOUDS WILL HOLD FAST ACROSS THE AREA UNTIL THE PASSAGE
OF THIS FRONT...AND THEN LOOK FOR DECREASING CLOUDS ACROSS THE
PIEDMONT AS THE NORTHWEST WINDS YIELD SUBSIDENCE ON THE BACKSIDE
OF THE EXITING FRONT.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 220 PM EST THURSDAY...
PLENTY OF SUPPORT FOR STRONG GUSTY WINDS ON FRIDAY NIGHT BEHIND THE
NORTHERN STREAM COLD FRONT. THE DEEPENING SURFACE LOW OFF THE EAST
COAST WILL PROVIDE ENOUGH PRESSURE GRADIENT...PLUS PRESSURE RISES
WILL BE IN THE +4 TO +6/6HOUR RANGE...COLD AIR ADVECTION AND 850
WINDS MAXING OUT AROUND 45-55 KNOTS WILL ALL CONTRIBUTE TO GUSTS AT
OR NEAR ADVISORY LEVELS ALONG AND WEST OF THE BLUE RIDGE. FOR NOW
WILL HIGHLIGHT IN THE HAZARDOUS WEATHER OUTLOOK.
THE STRONG NORTHWEST WINDS WILL RESULT IN UPSLOPE SNOW SHOWERS
ALONG FAVORED WESTERN SLOPES FROM BATH COUNTY DOWN TO WATAUGA
COUNTY. HOWEVER...ACCUMULATING SNOW WILL BE LIMITED TO SOUTHEAST
WEST VIRGINIA WITH AMOUNTS REMAINING UNDER ADVISORY CRITERIA.
SURFACE HIGH PRESSURE BUILDS IN ON SATURDAY WITH THE AIR MASS DRYING
OUT. WINDS WILL DIMINISH SATURDAY AFTERNOON. A MOSTLY CLEAR SKY
SATURDAY NIGHT AND LIGHT AND VARIABLE TO CALM WINDS WILL ALLOW
TEMPERATURES TO DIVE INTO THE TEENS AND 20S OVERNIGHT...ESPECIALLY
IN SHELTERED VALLEYS. STAYED CLOSE TO COOLER GUIDANCE FOR OVERNIGHT
LOWS ON SATURDAY NIGHT.
MID AND HIGH CLOUDS SPREAD BACK INTO THE AREA ON SUNDAY IN ADVANCE
OF THE NEXT SYSTEM APPROACHING FROM THE SOUTHERN STREAM. HELD ON TO
ONLY LOW PROBABILITY OF PRECIPITATION IN THE SOUTHWEST COUNTIES OF
THE FORECAST AREA FOR LATE IN THE DAY SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM EST THURSDAY...
LOOKING INTO THE LATE EVENING HOURS OF SUNDAY...LONG RANGE MODELS
ARE IN EXCELLENT AGREEMENT THAT RAIN WILL ENTER THE MOUNTAINS...
ESPECIALLY ALONG THE BLUE RIDGE THANKS TO SOUTHEASTERLY UPSLOPE
WINDFLOW...BEFORE MIDNIGHT AS A COLD FRONT APPROACHES FROM THE WEST.
RAIN WILL BE WIDESPREAD ACROSS THE AREA...HOWEVER HEAVIER RAINFALL
IS EXPECTED TO BE CONFINED SOUTH OF OUR AREA IN THE CAROLINAS...
WHERE DEEPER MOISTURE FROM THE GULF OF MEXICO WILL BE LOCATED. THE
FRONT WILL PASS ACROSS OUR AREA MONDAY...BUT WITH NO STRONG COLD AIR
PUSH FROM THE NORTHWEST...WILL SEE ONLY A SUBTLE CHANGE IN
TEMPERATURES.
FOR MONDAY NIGHT AND TUESDAY...THE GFS AND THE ECMWF FORECAST MODELS
BECOME DIVERGENT AS TO HOW FAR SOUTH THE COLD FRONT SINKS...AND
THEREFORE WHAT TYPE OF WEATHER WE CAN EXPECT. GFS WANTS TO HOLD THE
FRONT JUST SOUTH OF OUR AREA...BASICALLY ACROSS THE CAROLINAS INTO
THE CENTRAL GULF COAST...WHILE THE ECMWF WANTS TO PUSH THE FRONT
INTO CENTRAL GEORGIA. FRONTAL PLACEMENT BECOMES SIGNIFICANT TUESDAY
NIGHT INTO WEDNESDAY AS A WAVE DEVELOPS ALONG THE BOUNDARY...WITH
THE GFS RETURNING RAIN TO THE PIEDMONTS AND A WINTRY MIX TO THE
MOUNTAINS...WHILE THE ECWMF KEEPS PRECIPITATION SOUTH OF OUR AREA.
PREFER THE GFS SOLUTION AT THIS POINT AS THE MODEL HAS SHOWN BETTER
CONSISTENCY OVER THE PAST FEW RUNS...BUT CONFIDENCE REMAINS LOW THIS
FAR OUT IN THE FORECAST.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 640 PM EST THURSDAY...
GOING TO BE FOLLOWING THE 18Z GFS CLOSELY FOR THIS TAF FORECAST AS
IT SEEMS TO BE HANDLING THE OVERALL CIGS/PTYPE SCENARIO
BETTER...ALTHOUGH OVERDOING SOME QPF IN THE WEST.
WITH THIS IN MIND...LOOK FOR THE WINTRY WX TO AFFECT BCB/ROA/LYH
AND AT TIMES BLF THROUGH THE NIGHT...ALTHOUGH BLF WILL BE IN THE
NWRN EXTENT OF THE PRECIP ARC. MVFR CIGS/VSBYS WILL AT TIMES DROP
TO IFR THIS EVENING BEFORE SINKING FURTHER OVERNIGHT TO UNDER 1KFT
AS THE EAST FLOW CONTINUES AND THE HEAVIER AREA OF PRECIP MOVES
AWAY...LEAVING BEHIND POCKETS OF FOG/DRIZZLE AND PERHAPS FZDZ.
DANVILLE LOOKS STAY ALL LIQUID SENDING THEIR VSBY TO IFR BY 03Z AS
CIGS DROP BELOW 1KFT.
THE LOW CLOUDS/VSBYS WILL BEGIN TO MIX OUT AFTER LATE FRIDAY
MORNING AS THE FLOW TURNS MORE NW ALLOWING THE WEDGE TO BREAK.
MODELS ARE MOSTLY TOO FAST WITH THIS SO AM THINKING BCB/ROA/LYH
ARE GOING TO KEEP A BIT OF LOWER CIGS INTO MIDDAY BEFORE GOING VFR
IN THE AFTERNOON. THE NORTHERN STREAM FRONT WILL MOVE ACROSS AND
SHOULD BRING SOME RAIN SHOWERS CHANGING TO SNOW SHOWERS TO THE
BLF/LWB AIRPORTS LATE FRIDAY MORNING INTO THE AFTN.
WINDS BEHIND THE FRONT KICK UP TO 10-20 KNOTS GUSTING TO 30
KNOTS...AND EVEN HIGHER IN PLACES LIKE HSP. THE GUSTY WINDS WILL
CONTINUE INTO FRIDAY NIGHT AND WEAKEN ON SATURDAY.
HIGH PRESSURE AND VFR CONTIONS ARE EXPECTED ACROSS THE ENTIRE
REGION SATURDAY NIGHT THROUGH SUNDAY.
WINDS WILL INCREASE FROM THE SOUTH SUNDAY NIGHT INTO MONDAY...AND
CLOUDS WILL BE ON THE INCREASE. MVFR CIGS WITH A GENEROUS COVERAGE
OF RAIN IS EXPECTED MONDAY INTO MONDAY NIGHT.
ON TUESDAY...A FRONTAL BOUNDAY WILL BE STALLED JUST TO THE SOUTH
OF THE REGION. EXPECT MVFR CONDITIONS AND SOME LINGERING RAIN
ACROSS PRIMARILY THE SOUTHERN THIRD OF THE AREA.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR VAZ024-035.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS/WP
SHORT TERM...AMS
LONG TERM...NF
AVIATION...DS/WP
Hazardous weather outlook, Feb 7, 3:40 PM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EST THU FEB 7 2013
VAZ024-035-081100-
ROCKBRIDGE-AMHERST-
340 PM EST THU FEB 7 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
STRONG GUSTY NORTHWEST WINDS ARE EXPECTED ON FRIDAY NIGHT AND
SATURDAY MORNING. GUSTS UP TO 50 MPH ARE POSSIBLE AT HIGHER
ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ045-081100-
GREENBRIER-
340 PM EST THU FEB 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
UPSLOPE SNOW SHOWERS ARE LIKELY ON FRIDAY AND FRIDAY NIGHT. THE
LARGEST ACCUMULATIONS WILL BE AT HIGHER ELEVATIONS ON WEST FACING
SLOPES.
STRONG GUSTY NORTHWEST WINDS ARE EXPECTED ON FRIDAY NIGHT AND
SATURDAY MORNING. GUSTS UP TO 50 MPH ARE POSSIBLE AT HIGHER
ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-081100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
340 PM EST THU FEB 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>003-018-019-VAZ007-009>020-022-023-032>034-WVZ042>044-081100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-MERCER-SUMMERS-
MONROE-
340 PM EST THU FEB 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
STRONG GUSTY NORTHWEST WINDS ARE EXPECTED ON FRIDAY NIGHT AND
SATURDAY MORNING. GUSTS UP TO 50 MPH ARE POSSIBLE AT HIGHER
ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 7, 4:43 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EST THU FEB 7 2013
NCZ001-002-018-VAZ015-080045-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
443 PM EST THU FEB 7 2013
...UP TO AN INCH OF SNOW COULD FALL THROUGH EARLY EVENING...
WE WILL SEE SNOW MIXED IN WITH RAIN IN THE MOUNTAINS LATE THIS
AFTERNOON...WITH MORE SNOW THAN RAIN ABOVE 3500 FEET. AN INCH OR
LESS WILL FALL IN MOST LOCATIONS...WITH A BIT HIGHER POSSIBLE OVER
THE HIGHER RIDGES. TEMPERATURES AROUND OR JUST ABOVE FREEZING WILL
KEEP MOST SURFACES WET...BUT SOME SLICK SPOTS ARE POSSIBLE...SO BE
CAREFUL IF TRAVELING.
Special weather statement, Feb 7, 7:55 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EST THU FEB 7 2013
NCZ001>003-018-019-VAZ012>017-022-032-033-080500-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...WYTHEVILLE...RADFORD...PULASKI...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT
755 PM EST THU FEB 7 2013
...A WET COATING OF SNOW IS POSSIBLE THROUGH EARLY TONIGHT...
A WINTRY MIX OF PRECIPITATION HAS SET IN WITH LOCATIONS AT HIGHER
ELEVATIONS...ABOVE 3500 FEET...REPORTING MAINLY SNOW. LOCATIONS AT
LOWER ELEVATIONS ARE REPORTING A MIX OF SOME WET SNOW...SLEET AND
RAIN. AN ADDITIONAL INCH OR SO OF ACCUMULATION IS POSSIBLE THROUGH
EARLY TONIGHT AT THE HIGHER ELEVATIONS WHILE OTHER AREAS MAY SEE
JUST A SLUSHY COATING STICK TO THE GRASS. DENSE FOG WILL ALSO
LOWER VISIBILITIES ALONG THE RIDGES AND MAKE FOR HAZARDOUS DRIVING
CONDITIONS.
MBS
Local storm report, Feb 7, 8:10 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EST THU FEB 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM SNOW 3 NE LOVILL 36.26N 81.70W
02/07/2013 M3.0 INCH WATAUGA NC PUBLIC
SOCIAL MEDIA
0750 PM SNOW 1 S BOONE 36.19N 81.67W
02/07/2013 M2.0 INCH WATAUGA NC PUBLIC
SOCIAL MEDIA
0804 PM FREEZING RAIN 1 ENE MABRY MILL 36.76N 80.39W
02/07/2013 M0.10 INCH PATRICK VA PUBLIC
&&
EVENT NUMBER RNK1300494
EVENT NUMBER RNK1300495
EVENT NUMBER RNK1300496
WHPHeavy Snow, Roanoke
- When
- February 7, 8:54 PM EST to February 8, 2:54 AM EST
- Where
- Roanoke forecast zone
- Reported by
- Public
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Snowfall amounts across Roanoke County and the City of Roanoke ranged from four to five inches, especially across the area extending from the northern part of the county, south through the City into the southern part of the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 7, 20131 death · 1 event
- Hail and Damaging Wind in Oklahoma, February 7, 2013$30,000 · 1.75 in hail · 3 events
- Heavy Snow and Hail in California, February 7 to 9, 20132 injured · $7,000 · 62 kt wind · 8 events
- Frost and Freeze and Dense Fog in California, February 7 to 12, 201315 events
- Winter Weather in Wisconsin, February 7, 201311 events
- Heavy Snow in Michigan, February 7 to 8, 201310 events
- Winter Storm in Wisconsin, February 7, 20139 events
- Heavy Snow in Michigan, February 7 to 8, 20138 events
- Heavy Snow in Michigan, February 7 to 8, 20136 events
- Heavy Snow in Nevada, February 7 to 10, 20136 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 7, 20134 events
- Winter Weather in North Carolina, February 7, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436880.